Alert archive / California / Freeze Warnings in 2022
Freeze Warning 30, NWS Eureka, CA
NWS Eureka, CA issued this freeze warning at Dec 1, 2022, 2:05 PM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Dec 2, 2022, 12:00 AM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 1, 2022, 2:05 PM PST (22:05 UTC)
- In effect from
- Dec 2, 2022, 12:00 AM PST
- Expired
- Dec 2, 2022, 9:00 AM PST
- In force
- 9 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 94 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
036 WWUS76 KEKA 012205 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 205 PM PST Thu Dec 1 2022 CAZ103-109-020615- /O.UPG.KEKA.FZ.A.0014.221202T0700Z-221202T1700Z/ /O.NEW.KEKA.FZ.W.0030.221202T0800Z-221202T1700Z/ Northern Humboldt Coast-Mendocino Coast- 205 PM PST Thu Dec 1 2022 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST FRIDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Northern Humboldt Coast and Mendocino Coast Counties. * WHEN...From midnight tonight to 9 AM PST Friday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ101-020615- /O.NEW.KEKA.FZ.W.0030.221202T0800Z-221202T1700Z/ Coastal Del Norte- 205 PM PST Thu Dec 1 2022 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST FRIDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Coastal Del Norte County. * WHEN...From midnight tonight to 9 AM PST Friday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
3 follow-up statements
951 WWUS76 KEKA 020607 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1007 PM PST Thu Dec 1 2022 CAZ101-103-109-021700- /O.CON.KEKA.FZ.W.0030.221202T0800Z-221202T1700Z/ Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast- 1007 PM PST Thu Dec 1 2022 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST FRIDAY... * WHAT...Sub-freezing temperatures as low as 25 expected. * WHERE...Coastal Del Norte, Northern Humboldt Coast and Mendocino Coast Counties. * WHEN...Until 9 AM PST Friday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
365 WWUS76 KEKA 021212 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 412 AM PST Fri Dec 2 2022 CAZ101-103-109-021700- /O.CON.KEKA.FZ.W.0030.000000T0000Z-221202T1700Z/ Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast- 412 AM PST Fri Dec 2 2022 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING... * WHAT...Sub-freezing temperatures as low as 26. * WHERE...Coastal Del Norte, Northern Humboldt Coast and Mendocino Coast Counties. * WHEN...Until 9 AM PST this morning. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
371 WWUS76 KEKA 021645 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 845 AM PST Fri Dec 2 2022 CAZ101-103-109-021745- /O.EXP.KEKA.FZ.W.0030.000000T0000Z-221202T1700Z/ Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast- 845 AM PST Fri Dec 2 2022 ...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING... $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Dec 1, 4:55 AM PST, 9 hours 10 minutes earlier.
Area forecast discussion, Dec 1, 4:55 AM PST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
455 AM PST Thu Dec 1 2022
.SYNOPSIS...A winter storm continues to move through Northwest
California into mid day. Heavy mountain snow, along with periods of
moderate to heavy rain and gusty south winds continue to move with
the front. The storm will move east of the region by Thursday night
leaving cold, dry air in its wake. Afterward, another generally
colder winter storm will enter the region by Friday afternoon and
last through Saturday. Heavy snow, rain and wind are expected yet
again. A dry air mass looks to settle over the region by early to
mid next week.
&&
.DISCUSSION...A strong cold front associated with a low pressure
system continues through our region. Widespread periods of moderate
to heavy rainfall and lower elevation snow are expected to continue
into midday.
Rainfall could reach up to 2 inches. Windward facing SW slopes are
expected to have higher amounts than other parts of the region. An
intense band of precipitation is moving through the region with the
cold front and could cause some localized flooding. Flood prone
areas and burn scars will be monitored. Models have indicated that
this system will trend toward lower precipitation totals than
originally anticipated, which has lowered rainfall totals and snow
amounts, but a significant rain and snow event is still occurring.
Snow levels have lowered behind the cold front and could be as low
as 2000 ft MSL or lower due to heavy precipitation and upslope flow.
As a consequence of the complex terrain in Northwest CA, it is hard
to pin down an exact snow level that is applicable for the whole
region. However, areas above 2000 ft MSL to 2500 ft MSL in Trinity,
Humboldt, Del Norte and northern interior Mendocino counties will
most likely see snow totals of 5 inches or greater. Snow totals of
up to 20 inches are anticipated above 3500 ft MSL in Trinity,
Humboldt, Del Norte and northern interior Mendocino counties due to
precipitation falling mainly as snow throughout the duration of the
event.
Dry and cold air will follow as the system continues to move east.
But another system will move in by Friday afternoon and is expected
to be colder with more potential for low elevation snow. Ensemble
models indicate that it will head south and slightly east down the
Oregon and California coast by Saturday afternoon. All ensemble
models indicate that the low will stay offshore around our area, but
it will get closer to the coast as it moves by and dissipates. Cold
and dry air is anticipated by early to mid next week as a high
pressure system exerts influence over Northwest California. /JLW
&&
.AVIATION...Most uncertainty lies in visibility in and
around small scale convection. Soundings for all terminals indicate
that the LLWS potential has decreased significantly and will not be
included in this forecast. Overall conditions should improve with
time today, although showers with heavy rain could briefly bring
down ceilings/visibility to lower categories than in the running
forecast. General forecast is for VFR/MVFR conditions, improving
from south to north. Although thunder risk is non-zero, it is low
enough to not include in this forecast for now.
&&
.MARINE...The Small Craft Advisory will last tonight through
Tuesday. A large northwest swell builds in today to provide seas
that will warrant a small craft advisory into Friday for all
waters. Wave heights of 10-14 feet are expected with the northwest
swell. There is potential for gale force winds from the south
southwest Friday night into Saturday, especially for outer waters
associated with the next weather system moving in from the
northwest. Also, another large swell should arrive from the
northwest for the weekend.
&&
.HYDROLOGY...A multi-inch rainfall event is forecast to occur
across Northwest California through this morning, with a second
round of moderate to heavy rain expected Saturday afternoon into
Sunday. Low-level moisture flux will be favorably oriented with
west-southwest facing terrain such that locally heavy rainfall
rates will be possible...particularly in the vicinity of the
coast. That could lead to some areas of urban and small stream
flooding, as well as an increased risk for mountain rock and mud
slides. In addition, there is a marginal risk that rainfall rates
will become sufficiently large for debris flow concerns across
area burn scars.
Garner
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Winter Weather Advisory until 10 AM PST this morning for
CAZ102-110-111.
Freeze Watch from this evening through Friday morning for
CAZ103-109.
Winter Storm Warning until 10 AM PST this morning for
CAZ105>108.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 AM PST Friday for PZZ450-455-
470-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Dec 1, 7:31 AM PST, 6 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 731 AM PST Thu Dec 1 2022 CAZ101-102-104>108-112>115-021545- Coastal Del Norte-Del Norte Interior-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- Northern Trinity-Southern Trinity-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Northern Lake-Southern Lake- 731 AM PST Thu Dec 1 2022 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ110-111-021545- Northwestern Mendocino Interior-Northeastern Mendocino Interior- 731 AM PST Thu Dec 1 2022 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Winter Weather Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ103-109-021545- Northern Humboldt Coast-Mendocino Coast- 731 AM PST Thu Dec 1 2022 ...FREEZE WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Freeze Watch is currently in effect. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A Freeze Watch is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Dec 1, 8:53 AM PST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
853 AM PST THU DEC 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM HAIL BAYVIEW 40.76N 124.18W
12/01/2022 E0.25 INCH HUMBOLDT CA COCORAHS
HAIL ACCUMULATED ON THE GROUND AND WAS NOT
QUICK TO MELT.
&&
JWLocal storm report, Dec 1, 8:56 AM PST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
856 AM PST THU DEC 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 AM HEAVY SNOW 10 NE WEAVERVILLE 40.86N 122.80W
12/01/2022 M7.0 INCH TRINITY CA TRAINED SPOTTER
SEVEN INCHES OF SNOW AT AN ELEVATION OF 2850
FEET. DURATION OF THE SNOWFALL WAS 6
HOURS...SNOW BEGAN AT 10PM ON 11/30/22 AND
CAME TO AN END AT 4AM ON 12/1/22.
&&
JMGLocal storm report, Dec 1, 10:25 AM PST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1025 AM PST THU DEC 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 AM SNOW 3 WSW LEWISTON 40.69N 122.86W
12/01/2022 M0.5 INCH TRINITY CA TRAINED SPOTTER
HALF INCH OF SNOW MEASURED. SNOW BEGAN AT
1AM. ELEVATION IS 1950 FEET.
&&
JMGLocal storm report, Dec 1, 12:50 PM PST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1250 PM PST THU DEC 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 PM HAIL 1 NNW BLUE LAKE 40.89N 123.99W
12/01/2022 E0.25 INCH HUMBOLDT CA PUBLIC
&&
JMGLocal storm report, Dec 1, 1:14 PM PST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
114 PM PST THU DEC 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL 3 NE FRESHWATER 40.80N 124.04W
12/01/2022 E0.25 INCH HUMBOLDT CA COCORAHS
HAIL DID NOT COVER GROUND.
&&
JWLocal storm report, Dec 1, 1:50 PM PST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
150 PM PST THU DEC 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL ARCATA 40.87N 124.08W
12/01/2022 E0.25 INCH HUMBOLDT CA PUBLIC
VIDEO FROM SOCIAL MEDIA SHOWS SMALL
PEA-SIZED HAIL COVERING A PARKING LOT.
&&
JWThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 4:53 PM PST | Hazardous Seas Warning | EKA | 10 hr | |
| Dec 1, 2:56 AM PST | Small Craft Advisory | EKA | 35 hr | |
| Dec 1, 2:04 PM PST | Gale Watch | EKA | 19 hr |
Nearby
Freeze Warnings in California, 2022Every freeze warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.